Side effects & efficacy of gabapentin
March 21, 2015 6:14 PM   Subscribe

Whilst I wait for an MRI and a follow-up visit with my orthopedic doc, said doctor prescribed Gabapentin for nerve pain. First day on this drug has left me zombie-like and drowsy. I know YANMD, but, fellow mefites who've taken this drug: Will this get better?

Ortho doc prescribed my 300mg of gabapentin 3x daily to help with crushing foot pain.

Had back surgery 15 months ago; fusion at L5-S1. Surgery and recovery went without incident. I had some residual pain in my right foot that never went away, but was minor. However, over the past 6 weeks, the foot pain has gotten worse, to the point recently where it was seriously interfering with day-to-day activities.

This pain has never responded to opiates; I've been told that's because it's nerve pain or peripheral pain (and I'm not a fan of opiates anyway).

I took the first dose of gabapentin last night and 2 more doses thus far today. And all day long today I've felt like a freaking zombie ... lethargic, drowsy, foggy and more or less completely out of it and unmotivated. I didn't even shower til about 5 pm. I've also felt slightly buzzed all day ... like a mild pot buzz.

I've been told it may take a few days to feel any pain relief.

So, I'm asking if anyone who's taken this has (a) gotten past this lethargic state, and how long it's taken, and (b) has gotten relief from pain.
posted by jrchaplin to Health & Fitness (11 answers total) 2 users marked this as a favorite
 
In my experience, by the second day, it wasn't as bad. Still wouldn't drive though.
posted by blue_wardrobe at 6:22 PM on March 21, 2015 [1 favorite]


Also - regarding the pain - I describe it as not getting rid of the pain or changing it, but helping you not focus on it. It's not a painkiller per se.
posted by blue_wardrobe at 6:24 PM on March 21, 2015


I've been taking it for about 9 months now (600mg/day). I started at a lower dose and felt fairly drowsy the first day or two, but that drowsiness went away quickly, and when I increased to the dose I'm at now it didn't bother me at all. Can't speak to the pain efficacy, as I'm taking it for anxiety (for which it's worked wonderfully), but 3rding that the drowsiness and fuzziness went away after just a few days.
posted by DingoMutt at 6:46 PM on March 21, 2015


I took gabapentin and Vicodin after having eye surgery for maybe 5 days. Surgery was on a Friday, and I slept like all weekend. The extreme tiredness was gone by Monday, I think.
posted by J. Wilson at 7:05 PM on March 21, 2015


I have been taking the 3x300 regimen for about 4 years, never noticed much side effects myself. It just helps the tingling go away so I can actually feel what my feet are doing.
posted by scottymac at 7:40 PM on March 21, 2015


Best answer: I was originally on 1200mg/day which was then upped to 2100mg/day. When I started taking it and also when my dose was increased I got day-long headaches and felt zombified, but those effects subsided. With the higher dose I pretty quickly got blurred vision, depression, thoughts of suicide etc. Under the advice of a new doctor I slowly stepped down and the side effects have vanished (I'm now taking 900mg/day).

If you decide to quit taking it for any reason, consult with your doctor and do not quit cold-turkey. My new doctor told me quitting abruptly can cause a seizure.
posted by under_petticoat_rule at 10:44 PM on March 21, 2015 [2 favorites]


Best answer: There seems to be a wide difference in how much is considered a high/normal/low dose. See my earlier question about Gabapentin.

When I told my new doctor that I was taking 2100 mg/day he told me quite emphatically that that was a rather high dose. Given the side effects I had at that dose I can't even imagine taking 3000mg/day. That just seems insane to me.

For me the headaches and zombification only lasted a day or so, but the other side effects I experience on the higher dose (including being pretty absent minded) were persistent until I stepped my dose down.

The initial dosage was not very effective for my pain (degenerated cervical discs). The higher dose was, but the side effects were intolerable. The injury is healing up though, so I'm not experiencing much pain at all any more, although I am also currently taking 1800mg/day of ibuprofen under direction of my doctor In addition to the 900mg of Gabapentin.
posted by under_petticoat_rule at 11:01 PM on March 21, 2015


Mod note: One comment deleted. Dosage of any drug is emphatically something that folks need to work out with the guidance of their own MDs; please avoid advice or statements here about what is an optimum dose, etc. Thanks.
posted by taz (staff) at 1:58 AM on March 22, 2015


I take 300mg before I go to sleep, to prevent random nerve pain in my feet (from post polio syndrome) from waking me up. Sometimes the pain is very severe anyway, and I take a second 300 mg pill around midnight. When I take 600 mg, I sleep like a log until late in the morning.

For me, the medicine is a godsend; it allows me to get deeply asleep. Right now I would never take more than 600 mg a day, considering how it zonks me out in the morning. But if I develop a tolerance and need more, I'll change my tune.

Could you talk to your doc about scaling back the amount and see if it still works on the pain?

Good luck with this -- nerve pain absolutely sucks. The sudden sharp stabs of pain can really wear you down over time; that in itself can be another cause of fogginess and fatigue.
posted by kestralwing at 2:57 AM on March 22, 2015


This is obviously a different situation, but fwiw my cat has been on Gabapentin for about 9 months now (for epilepsy).
The first 3 days, he walked around like a small, furry, orange drunk. Fell off the couch, ran into everything, drooled. It was pathetic. But after that initial goofiness wore off and he got use to the drug, he was back to his old self (that is to say, an orange blob who sleeps all day).
So the worst of his side effects lasted just a few days, and have not returned (even when we upped his dose).
YMMV. Obvs.
posted by Dorinda at 9:08 AM on March 22, 2015 [1 favorite]


Response by poster: Thanks, everyone. Today has been better in regards to the side effects. I'm even some slight relief from the pain.
posted by jrchaplin at 11:27 AM on March 22, 2015 [2 favorites]


« Older work team excluding me from doing anything...   |   Divide and Conquer Newer »
This thread is closed to new comments.